Advertisement

New social media challenge has doctors, parents concerned

Benadryl
Benadryl(KY3)
Published: Sep. 7, 2020 at 10:03 AM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

LOUISVILLE, Ky. (WAVE) - There are some pretty irresponsible and risky challenges on social media. This latest trend is linked to a growing number of injuries and even deaths.

Benadryl is an antihistamine used to relieve symptoms of allergy, hay fever, and the common cold. Now the over-the-counter medication is being used for something more dangerous in what’s called the “Benadryl challenge.”

It’s the latest in a growing number of risky social media trends. This challenge first gained traction on the TikTok social media app.

The Benadryl challenge encourages users to take multiple doses of allergy medicine to induce hallucinations.

“Large doses of Benadryl can cause seizures and particularly problems with the heart,” Scott Shaeffer, Oklahoma Center for Poison Control said.

Cook Children’s Medical Center in Texas reported three hospitalizations last month related to the challenge. One Oklahoma teen recently died of a Benadryl overdose.

Johnson and Johnson, the parent company of Benadryl, said the TikTok trend is “extremely concerning, dangerous, and should be stopped immediately.”

Social media networks say they’re constantly working to catch dangerous trends and remove them from platforms. The first step might be talking with your kids about the risks of these challenges.

Copyright 2020 WAVE 3 News. All rights reserved.